Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 102, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Sep 1, 2002, 4:11 PM CDT for Burnett County, Wisconsin. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 1, 2002, 4:11 PM CDT (21:11 UTC)
- Expired
- Sep 1, 2002, 5:15 PM CDT
- In force
- 64 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
County Burnett County, WI
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 1, 12:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 319 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 1215 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 208 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 4:00 PM CDT, 11 minutes earlier.
Area forecast discussion, Sep 1, 4:00 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 400 PM CDT SUN SEP 1 2002 MAIN FOCUS FOR THIS PERIOD IS SEVERE WEATHER THREAT TONIGHT AND MONDAY. QUITE AN AFTERNOON ACROSS THE CWA...WITH SEVERAL LARGE HAIL REPORTS ACROSS THE SOUTHERN PORTION OF THE AREA. THE UPPER LEVEL S/W AND SURFACE BOUNDARY RESPONSIBLE FOR THE SEVERE STORMS SHOULD CONTINUE TO PUSH OFF TO THE S/E TONIGHT. COULD ACTUALLY SEE SOME SHORTWAVE RIDGING MOVING IN FOR A TIME...LEADING TO A DECAY IN THE THUNDERSTORM ACTIVITY OVERNIGHT. THE NEXT BIG STORY IS THE VERY STRONG SHORTWAVE TROUGH THAT WILL MOVE OUT OF THE CANADIAN ROCKIES INTO EXTREME NW ONTARIO BY LATER MONDAY. STRONG HEIGHT FALLS WILL SET THE STAGE FOR WHAT COULD BE AN EXPLOSIVE THUNDERSTORM DAY ON MONDAY. SPC MODERATE RISK INCLUDES OUR EASTERN HALF OF THE CWA...WHERE THE MAIN HEIGHT FALLS AND FRONT WILL REACH BY THE TIME OF PEAK HEATING MONDAY AFTERNOON. BY MONDAY AFTERNOON...HIGH CAPE...LOW LCLS...STRONG LOW LEVEL SHEAR WILL ALL COMBINE WITH STRONG UPPER LEVEL SUPPORT (STRONG H3 AND H5 JET MAXES AND DIVERGENCE) TO PRODUCE SCATTERED SEVERE STORMS. WITH LOW LCLS AND RESIDUAL OUTFLOW BOUNDARIES FROM TODAYS/TONIGHTS CONVECTION... THERE COULD BE SOME ROTATING SUPERCELLS ALONG WITH TORNADOES IF THINGS BECOME SURFACE ROOTED. THE PCPN SHOULD SCOOT OUT OF HERE FAIRLY QUICKLY BY MON EVENING...BRINGING DRY WEATHER INTO MIDWEEK. TEMPERATURES SHOULD NOT STRAY FAR FROM MESOETA SFC TEMPS...AND HAVE FOLLOWED VERY CLOSELY FOR THE DETAILS. .DLH...NONE. DAP
In the hours before
Special weather statement, Sep 1, 11:55 AM CDT, 4 hours 16 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-012000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 1155 AM CDT SUN SEP 1 2002 HAZARD... SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN TODAY. LARGE HAIL APPEARS TO BE THE PRIMARY SEVERE WEATHER THREAT ASSOCIATED WITH THE STORMS. DISCUSSION... A COLD FRONT...ALONG WITH AN UPPER LEVEL DISTURBANCE...WILL MOVE EASTWARD ACROSS MINNESOTA AND NORTHWESTERN WISCONSIN BY THIS EVENING. THIS SYSTEM WILL COMBINE WITH AMPLE LOW LEVEL MOISTURE... TO PRODUCE SCATTERED THUNDERSTORMS ACROSS THE REGION. THE MAIN SEVERE WEATHER THREAT AREA IS SOUTH OF A PARK RAPIDS...TO DULUTH TO HURLEY LINE. SPOTTER ACTIVATION... NATIONAL WEATHER SERVICE SPOTTER ACTIVATION IS POSSIBLE ACROSS NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN THIS AFTERNOON. .END DAP
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 12:38 PM CDT | Special Marine Warning | DLH | 67 min | |
| Sep 1, 1:33 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin | 27 min |
| Sep 1, 2:11 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Carlton, Pine | 49 min |
| Sep 1, 3:03 PM CDT | Severe Thunderstorm Warning | DLH | Pine | 27 min |
| Sep 1, 5:17 PM CDT | Flash Flood Warning | DLH | Pine | 3 hr |
| Sep 1, 3:23 PM CDT | Severe Thunderstorm Warning | DLH | Burnett | 52 min |
| Sep 1, 3:27 PM CDT | Severe Thunderstorm Warning | DLH | Douglas | 63 min |
| Sep 1, 3:48 PM CDT | Severe Thunderstorm Warning | DLH | Washburn | 42 min |
| Sep 1, 3:49 PM CDT | Severe Thunderstorm Warning | DLH | Washburn | 41 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.